Wyoming, 2008High Wind in Wyoming, January 4 to 5, 2008
January 4 to 5, 2008 · NWS UNR · 3 events in 3 counties and zones
Strong southwesterly winds developed across northeastern Wyoming during the evening and overnight. The strongest winds were across Campbell County, where gusts approached 80 mph after midnight.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwesterly winds developed across northeastern Wyoming during the evening and overnight. The strongest winds were across Campbell County, where gusts approached 80 mph after midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 4, 8:30 PM MST, 30 minutes earlier.
Area forecast discussion, Jan 4, 8:30 PM MST, 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
830 PM MST FRI JAN 4 2008
.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES TROUGH STRETCHING FROM
SOUTHEAST MONTANA INTO NORTHEAST COLORADO WHILE PRESSURE GRADIENT
CONTINUES TO TIGHTEN OVER NORTHEAST WYOMING INTO WESTERN SOUTH
DAKOTA. 00Z NAM CONTINUES TO PAINT THE PICTURE IT HAS OVER THE PAST
DAY OR SO WITH THE STRONG ISALLOBARIC FORCING OVER THE BLACK HILLS.
NAM NOW SHOWING 65KT BOUNDARY LAYER WINDS WITH A 7MB CHANGE BETWEEN
NEWCASTLE AND STURGIS. JUST HAD A CALL FROM NEAR THE CROW PEAK AREA
WEST OF SPEARFISH WITH A REPORT OF AN 87 MPH GUST. THIS EVENT IS
FOLLOWING THE SETUP OF THE DOWNSLOPE EVENT FROM EARLY NOVEMBER ABOUT
PERFECTLY...SO EXPECT THE HIGH WINDS OVER THE EASTERN FOOTHILLS TO
STILL HOLD OFF UNTIL LATER TONIGHT...PROBABLY AFTER 11PM. DO NOT
EXPECT WINDS TO GUST AS HIGH AS WEST OF SPEARFISH...AS THEY WERE THE
HIGH POINT LAST TIME...BUT GUSTS TO AROUND 60-70 MPH WILL NOT BE OUT
OF THE QUESTION OVER THE REMAINING NORTHERN AND EASTERN SLOPES.
OTHER UPDATES INCLUDE ADJUSTING LOWS DOWN OVER THE SOUTH DAKOTA
PLAINS. WITH THE LIGHT WINDS OVER THAT AREA AT THIS TIME...MANY
AREAS WERE AT OR APPROACHING PREVIOUS LOWS SO MADE SOME ADJUSTMENTS
WITH CURRENT TRENDS.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD.
GUSTY SOUTHWEST WINDS WILL CONTINUE OVER THE KGCC AREA ALONG WITH
ACROSS NORTHEAST WYOMING AND THE BLACK HILLS AREA TONIGHT. LOCAL
GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE FROM RAPID CITY...NORTH TO
STURGIS AND SPEARFISH...AND ACROSS MUCH OF NORTHEAST WYOMING THROUGH
SATURDAY MORNING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL 800 AM SATURDAY FOR THE NORTHERN AND
EASTERN FOOTHILLS OF THE BLACK HILLS.
WY...HIGH WIND WARNING UNTIL 800 AM SATURDAY FOR MUCH OF NORTHEAST
WYOMING.
&&Hazardous weather outlook, Jan 4, 3:28 AM MST, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
328 AM MST FRI JAN 4 2008
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
328 AM MST (428 AM CST) FRI JAN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST WINDS WILL DEVELOP ACROSS PORTIONS OF NORTHEAST
WYOMING THIS EVENING AND CONTINUE THROUGH THE NIGHT. WINDS OF 30-40
MPH WITH GUSTS OVER 50 MPH ARE LIKELY. THE STRONGEST WINDS
WILL BE AROUND WRIGHT AND THE ROCHELLE HILLS AREA WHERE WIND GUSTS
MAY APPROACH 60 MPH.
STRONG SOUTHWEST WINDS WILL ALSO DEVELOP ACROSS THE BLACK HILLS
OVERNIGHT...WITH WINDS OF 20 TO 35 MPH AND GUSTS OVER 50 MPH. THE
STRONGEST WINDS WILL BE ALONG THE NORTHERN AND EASTERN SLOPES OF
THE BLACK HILLS...WHERE WIND GUSTS COULD APPROACH 60 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE GUSTY SOUTHWEST WINDS WILL GRADUALLY DIMINISH SATURDAY
MORNING ACROSS NORTHEAST WYOMING AND THE BLACK HILLS. WIND GUSTS OVER
50 MPH ARE STILL POSSIBLE THROUGH THE EARLY MORNING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Local storm report, Jan 4, 8:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
824 PM MST FRI JAN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM NON-TSTM WND GST 5 W SPEARFISH 44.50N 103.96W
01/04/2008 M87 MPH LAWRENCE SD TRAINED SPOTTER
&&
BCECILHigh Wind, Northern Campbell
- When
- January 4, 9:00 PM MST to January 5, 5:00 AM MST
- Where
- Northern Campbell forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
The strong winds tore off part of the roof of a mobile home 5 miles northwest of Gillette. No one was injured.
High Wind, Weston
- When
- January 4, 11:00 PM MST to January 5, 3:00 AM MST
- Where
- Weston forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.841, -104.568 (the zone’s center; the record gives no point)
High Wind, South Campbell
- When
- January 5, 1:00 AM MST to 3:00 AM MST
- Where
- South Campbell forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in California, January 4 to 5, 20081 death · 1 injured · $55 million · 80 kt wind · 18 events
- Flash Flooding and Winter Storm in California, January 4 to 7, 20081 death · 1 injured · $65,000 · 56 kt wind · 4 events
- Avalanche and Heavy Snow in Washington, January 4 to 5, 20081 death · 53 kt wind · 7 events
- Avalanche in Colorado, January 4, 20081 death · 1 event
- Flash Flood and Flood in Nevada, January 4 to 6, 2008$6.6 million · 6 events
- High Wind in Washington, January 4, 2008$4.9 million · 68 kt wind · 1 event
- Flash Flood and Coastal Flood in California, January 4 to 5, 2008$365,000 · 96 kt wind · 49 events
- Heavy Snow and High Wind in California, January 4 to 5, 2008$2.5 million · 63 kt wind · 3 events
- High Wind in Utah, January 4 to 5, 2008$500,000 · 72 kt wind · 6 events
- High Wind in Wyoming, January 4 to 5, 2008$50,000 · 85 kt wind · 4 events
- Heavy Snow and High Wind in Nevada, January 4 to 5, 2008$50,000 · 56 kt wind · 2 events
- High Wind in Nevada, January 4, 2008$30,000 · 73 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65945, 65947, 65946.